Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS State College, PA

August 1, 2016Cumberland County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 1, 2016, 2:13 PM EDT for Cumberland County, Perry County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 2:13 PM EDT (18:13 UTC)
Expired
Aug 1, 2016, 3:00 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, PA, Perry County, PA

The radar

The State College radar (KCCX), 94 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:14 PM EDTHAIL 13 Ne Loysville, PA1.25 INCHES OF RAIN WITH 52MPH WIND GUST AND QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS51 KCTP 011813
SVRCTP
PAC041-099-011900-
/O.NEW.KCTP.SV.W.0067.160801T1813Z-160801T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHEASTERN PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 300 PM EDT.

* AT 212 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LOYSVILLE...
  MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CARLISLE...MECHANICSBURG...ENOLA...NEW KINGSTOWN...HOGESTOWN...
  LOYSVILLE...CARLISLE SPRINGS...SHERMANSDALE...BOILING SPRINGS...
  WERTZVILLE...SCHLUSSER...LANDISBURG AND PENN STATE DICKINSON SCHOOL
  OF LAW.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 223 TO 233.
 INTERSTATE 81 FROM MILE MARKERS 46 TO 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4035 7740 4044 7731 4028 7693 4012 7712
TIME...MOT...LOC 1812Z 309DEG 13KT 4037 7732 

HAIL...1.00IN
WIND...60MPH
 
$$

RXR
2 follow-up statements
699 
WWUS51 KCTP 011830
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT MON AUG 1 2016

PAC041-099-011900-
/O.CON.KCTP.SV.W.0067.000000T0000Z-160801T1900Z/
CUMBERLAND PA-PERRY PA-
230 PM EDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHEASTERN CUMBERLAND AND SOUTHEASTERN PERRY COUNTIES...

AT 228 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANDISBURG...
MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CARLISLE...MECHANICSBURG...ENOLA...NEW KINGSTOWN...HOGESTOWN...
CARLISLE SPRINGS...SHERMANSDALE...BOILING SPRINGS...WERTZVILLE...
SCHLUSSER...LANDISBURG AND PENN STATE DICKINSON SCHOOL OF LAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4031 7735 4039 7726 4028 7693 4012 7712
TIME...MOT...LOC 1828Z 309DEG 13KT 4033 7726 

HAIL...1.00IN
WIND...60MPH
 
$$

RXR
999 
WWUS51 KCTP 011850
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT MON AUG 1 2016

PAC099-011900-
/O.CAN.KCTP.SV.W.0067.000000T0000Z-160801T1900Z/
PERRY PA-
250 PM EDT MON AUG 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4029 7733 4029 7732 4028 7731 4027 7729
      4028 7724 4029 7717 4030 7708 4025 7697
      4012 7712
TIME...MOT...LOC 1850Z 309DEG 13KT 4028 7718 

$$

PAC041-011900-
/O.CON.KCTP.SV.W.0067.000000T0000Z-160801T1900Z/
CUMBERLAND PA-
250 PM EDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHEASTERN CUMBERLAND COUNTY...

AT 250 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CARLISLE
SPRINGS...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HAIL UP TO PENNY SIZE. 

SOURCE...RADAR INDICATED. 

IMPACT...POSSIBLE DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CARLISLE...MECHANICSBURG...NEW KINGSTOWN...HOGESTOWN...
CARLISLE SPRINGS...BOILING SPRINGS...WERTZVILLE...
SCHLUSSER AND PENN STATE DICKINSON SCHOOL OF LAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4029 7733 4029 7732 4028 7731 4027 7729
      4028 7724 4029 7717 4030 7708 4025 7697
      4012 7712
TIME...MOT...LOC 1850Z 309DEG 13KT 4028 7718 

HAIL...0.75IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:17 AM EDT, 6 hours 56 minutes earlier.

Area forecast discussion, Aug 1, 7:17 AM EDT, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
717 AM EDT MON AUG 1 2016

.SYNOPSIS...
An upper trough will drift slowly east across the state today
bringing scattered to numerous...afternoon and evening showers
and thunderstorm...mainly across the northeastern half of
Pennsylvania. Slow drying takes place over the next few days...in
the wake of the 500 mb trough that will be working its way off the
Mid Atlantic Coast. A ridge of high pressure at the sfc and aloft
will build over the commonwealth Tuesday through
Thursday...accompanied by warm and mainly dry weather. The surge
of warm air will peak late in the week ahead of a strong cold
front. Ensemble model guidance shows high confidence for cooler
and drier air could moving in for the weekend.

&&

.NEAR TERM /UNTIL NOON TODAY/...
A weak surface frontal boundary was stretched NW to SE - close to
the route 322 corridor through Central and Southern PA.

Unfavorable/subsiding left entrance region of a 60kt upper jetlet
was sliding over this frontal boundary at 09Z...with no showers
and only some sct-bkn strato cu and alto cu to the north of the
front. Breaks in the cloud cover...combined with quite high sfc
dewpoints (averaging in the mid to upper 60s) was leading to some
areas of fog...with vsbys down to around 1/4SM in a few
spots...such as Bedford and Wellsboro.

Min temps shortly after sunrise will vary from the upper 50s in
the coldest spots up north...to the lower 70s in the larger metro
areas throughout the Lower Susq Valley.

&&

.SHORT TERM /NOON TODAY THROUGH 6 PM TUESDAY/...
01/08Z HRRR continues the trend of the last several runs, which
is little or no convective precip until after 16z today. The first
batch of showers appears to develop (similar to the past few days)
on the SE facing slopes of the ridges. Most of the convection
becomes focused across the Middle and West Branch portions of the
Susq Valley later this afternoon into early this evening. 1 hour
FFG values are relatively low across portions of our eastern CWA -
slightly under 1.5 inches. Will monitor high res models throughout
the day, along with radar trends early this afternoon, for a
possible issuance of a FFA, (which that would blend in with the
western edge of KPHI's FFA).

The GFS/GEFS/SREF all show higher PW air (and 850-500 mb Lapse
Rates near 6c/km) across the eastern half of the CWA this
afternoon and early this evening. Cape and llvl focus for
convection appears greater than Sunday (when one or two TSRA
produced some locally damaging microbursts and a narrow NW-SE
swath of large hail in excess of 1 inch in diameter near and to
the north of Lock Haven in north central PA). Movement to these
pulse/multicell TSRA should be to the ESE at 20-25 kts.

Expect a chance of showers and isolated thunderstorms to continue
this evening...almost exclusively across the Susq Valley and
points east.

High temperatures today will be close to normal...which is the mid
to upper 70s over the nrn and wrn mtns...and low-mid 80s
throughout the central and southern valleys.

High pressure building over the region at the surface and aloft
will bring partly cloudy but dry conditions for tonight and
Tuesday...with still moderately high dewpoints ranging from the
upper 50s NW to mid and upper 60s in the southeast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Mainly clear skies and a light easterly wind will occur for
Tuesday night with min temps in the mid to upper 50s across the
north...and 60 to 65F elsewhere.

A Short-wave tries to push SE through the upper level ridge
Wednesday with just a isolated convection possible - but most
likely over the Laurel Highlands of SW PA. Temps will be a tad
warmer under mostly sunny skies again through the afternoon
hours.

The region will still reside under the upper ridge on Thursday.
However, increasing instability and diffluent flow aloft may lead
to isolated afternoon or evening convection...again favoring
development over ridge tops/SE facing slopes of the Alleghenies.

In general the models have been over-estimating POPs and
precipitation in this typical summer pattern...especially with the
dry soil across a large portion of Central PA.

With temps rising each day, Friday looks to be the warmest day of
the week reaching up into the low 90s in some areas through the
Susquehanna Valley. Heat and increasing humidity are expected to
fuel thunderstorms by late in the day in advance of a cold front
which will move southeast across the region Friday night. Models
try to push this front south into VA. With the front near the
Mason-Dixon line Saturday morning there will linger the chance for
showers and isolated thunderstorms. Northern and central PA will
certainly see noticeably drier cooler air Saturday and eventually
this should make it south into the lower Susquehanna Valley as
well. Saturday night will be markedly cooler across central PA.

GFS and ECMWF diverge on solutions for the second half of the
weekend. ECMWF has a dry sunny seasonable day on Sunday across PA.
The GFS on the other hand tries to bring precip back into
northern PA Saturday night but it looks suspicious at this point.
Will wait to see if this continues with later model runs.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Fog will be the main issue the next 1 to 2 hours.

Will adjust 12Z package as needed.

Earlier discussion below.

Some fog and low cigs until around 13Z.

Otherwise another typical summer day with a few showers and
thunderstorms this afternoon. Most of the activity will be across
eastern sections of central PA.

OUTLOOK...

TUE...Am fog possible, mainly KBFD.

WED-THU...Patchy fog possible around dawn.

FRI...Isold pm tsra impacts possible western PA.

&&

.CLIMATE...

For Williamsport.

July 2016 had a mean temperature of 76.8 degrees. This is the
8th warmest on record. This average temperature was warmer than
the 76.6 degrees set in July 1993. July 2011 and 2012 were also
in the top 10th warmest. There was 9 days with thunder in July.
There was 14 days at 90 degrees or higher.

For Harrisburg.

July 2016 had a mean temperature of 79.4 degrees. This is the
5th warmest on record. This average temperature was warmer than
the 79.3 degrees set in July 2012. July 2010 and 2011 were also
in the top 10th warmest. There was 8 days with thunder in July.
There was 15 days at 90 degrees or higher.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Watson/Lambert
AVIATION...Martin
CLIMATE...Martin
Hazardous weather outlook, Aug 1, 4:03 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 AM EDT MON AUG 1 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
403 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 2:05 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT MON AUG 1 2016

PAZ056-063-011845-
CUMBERLAND PA-PERRY PA-
205 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 245 PM EDT...

AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOYSVILLE...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ENOLA...NEW KINGSTOWN...HOGESTOWN...ICKESBURG...MARYSVILLE...
LOYSVILLE...CARLISLE SPRINGS...SHERMANSDALE...WERTZVILLE...
SCHLUSSER...NEW BLOOMFIELD...LANDISBURG AND MECHANICSBURG.

LAT...LON 4016 7707 4038 7743 4047 7735 4038 7703
      4036 7701 4036 7693 4032 7691 4029 7692
TIME...MOT...LOC 1804Z 303DEG 17KT 4038 7733

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:38 PM EDTSpecial Weather StatementCTPMontour, Northumberland37 min
Jul 31, 8:58 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland77 min
Jul 31, 9:52 PM EDTSpecial Weather StatementCTPSchuylkill53 min
Jul 31, 10:59 PM EDTSpecial Weather StatementCTPSchuylkill31 min
Aug 1, 2:05 PM EDTSpecial Weather StatementCTPPerry40 min
Aug 1, 2:20 PM EDTSpecial Weather StatementCTPAdams25 min
Aug 1, 3:00 PM EDTSpecial Weather StatementCTPAdams30 min
Aug 1, 3:03 PM EDTSpecial Weather StatementCTPCumberland27 min
Aug 1, 3:17 PM EDTSpecial Weather StatementCTPDauphin28 min
Aug 1, 3:21 PM EDTSpecial Weather StatementCTPDauphin24 min
Aug 1, 3:32 PM EDTSpecial Weather StatementCTPJuniata28 min
Aug 1, 3:36 PM EDTSpecial Weather StatementCTPDauphin24 min
Aug 1, 3:59 PM EDTSpecial Weather StatementCTPJuniata31 min
Aug 1, 4:08 PM EDTSpecial Weather StatementCTPYork22 min
Aug 1, 4:19 PM EDTSpecial Weather StatementCTPLebanon26 min
Aug 1, 4:24 PM EDTSpecial Weather StatementCTPJuniata, Perry36 min
Aug 1, 4:28 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry92 min
Aug 1, 4:41 PM EDTSpecial Weather StatementCTPYork34 min
Aug 1, 5:23 PM EDTSpecial Weather StatementCTPYork37 min
Aug 1, 5:57 PM EDTSpecial Weather StatementCTPCarbon48 min
Aug 1, 6:01 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan119 min
Aug 1, 6:25 PM EDTSevere Thunderstorm WarningCTPLycoming40 min
Aug 1, 6:46 PM EDTSpecial Weather StatementCTPMontour14 min
Aug 1, 6:49 PM EDTSpecial Weather StatementCTPUnion26 min
Aug 1, 7:56 PM EDTSpecial Weather StatementCTPSnyder49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.